Morphine Rehab

Call 1 (888) 460-6556
any time to discuss treatment options
Get Help Now
  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Morphine Overdose

An increasing tolerance to morphine can quickly cause a patient to overdose on morphine.  Overdosing on an opiate can be detrimental to your health.  Overdose doesn’t just occur when taking too much of the medication.  Morphine overdose can be experienced by mixing it with other substances, such as illicit drugs, alcohol, and other medications like tranquilizers and nervous system depressants.  A Morphine overdose can be characterized by many symptoms, some quite severe, while others are less so.

Morphine Overdose Symptoms

Morphine overdose occurs when you ingest more than you can handle of the substance.  It is also very easy to overdose when mixing morphine with any other substances, like alcohol, illicit drugs, or even other prescription medications, like nervous system depressants and tranquilizers.  There is a whole list of potential morphine overdose symptoms, and most people will only experience some and not all of them.

Emergency assistance should be alerted if the person exhibits any of these symptoms: slowed pulse, difficulty breathing, pinpoint pupils, low blood pressure, limp muscles, and fluid in the lungs, clammy skin, nausea and vomiting, constipation, extreme fatigue, stupor, blue lips, spasms of the abdominal area, irregular heartbeat, coma and death.  If you act fast, you may just save this person’s life.

Treatments for Morphine Overdose

There are a few different procedures used to treat overdose victims that are rushed to the emergency department of a hospital.  The most one that is most used on overdose victims is called Gastric suction.   The goal of this procedure is to empty the poison out of the patient’s stomach, to stop further absorption.  This is performed by stuffing a tube down the patient’s mouth or nose, all the way down the esophagus and finally resting in the stomach.  Then, the contents are removed in one of two ways; suction or adding water.  This is an unpleasant thing to have to go through, but it is better than the possible alternative, dying.

The next thing that the ER staff may choose to do is use Activated Charcoal Suspension.  The objective to this technique is to absorb the poison in the patient’s stomach to halt the patient’s ingestion.  The charcoal suspension must be mixed with water prior to use, and is usually fed down to the stomach by a tube through the mouth or nose.  Another popular treatment is the use of laxatives.  This works to flush the patient’s system of all toxins, but does not work as fast as charcoal suspension or gastric suction, and cannot be used in all instances.

There are also counter-acting medications that can be used to counter-act the effects of the drug.  This category includes things such as narcotic antagonists.  However, when using these as treatments, be aware that it can sometimes take several doses for success.  ERs sometime use IV fluids, monitoring machines, as well as treat other symptoms of overdose that the patient may be experiencing.  So, there are many ways to save an overdose victim, as long as they can get help in time.